New York, 2008Hail and Damaging Winds in New York, June 16, 2008
June 16, 2008 · NWS ALY · 39 events in 10 counties and zones
A strong cold front moved from west to east across eastern New York and western New England during Monday afternoon on June 16th. Numerous strong to severe thunderstorms developed with and preceding the front, many of which were accompanied by large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $24 million
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved from west to east across eastern New York and western New England during Monday afternoon on June 16th. Numerous strong to severe thunderstorms developed with and preceding the front, many of which were accompanied by large hail.
The widespread and large hail led to significant damage of tree fruits, berries and vegetables across eastern New York, with preliminary damage estimates exceeding $23 million. The worst hit area was within the mid Hudson Valley region, particularly across portions of Ulster and Columbia counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 16, 12:26 PM EST, 34 minutes earlier.
Area forecast discussion, Jun 16, 12:26 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
126 PM EDT MON JUN 16 2008
.SYNOPSIS...
A DISTURBANCE MOVING ACROSS CANADA WILL BRING A COLD FRONT THROUGH
THE REGION THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR IN THE WARM AIR MASS AHEAD OF THE FRONT
AND THEY WILL BECOME MORE WIDESPREAD WITH THE FRONTAL PASSAGE.
A COOL AND UNSETTLED PATTERN WILL AFFECT OUR REGION INTO THE MIDDLE
OF THE WEEK WITH LOW PRESSURE ALOFT BRINGING CLOUDS AND SCATTERED
SHOWERS.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH NUMBER 500 HAS BEEN ISSUED FOR THE ENTIRE
COUNTY WARNING AREA THROUGH 700 PM THIS EVENING. WIND DAMAGE AND
LARGE HAIL ARE THE PRIMARY THREAT. ATMOSPHERE IS ESPECIALLY
CONDUSIVE TO PRODUCING LARGE AMOUNTS OF HAIL UP TO 1 OR 1.25 INCHES
IN SIZE.
AN INFORMATIONAL NOTE...DUE TO THE IMPENDING SEVERE WEATHER LATER
TODAY...WE WILL BE DOING AN 1800 UTC BALLOON LAUNCH. CLOUDS HAVE
BROKEN UP ACROSS THE REGION AS OF NOON...AND WE ARE EXPECTING
AFTERNOON HEATING TO LEAD TO SIGNIFICANT DESTABILIZATION WITH MID
LEVEL LAPSE RATES /700-500 HPA LAYER/ INCREASING TO AROUND 7C/KM.
UTILIZING NAM BUFKIT PROFILES FOR ALBANY...THE CONDITIONAL MAGLENTA
INDEX DEVELOPED LOCALLY IN THE 90/S YIELDS A MAJOR SEVERE WEATHER
OUTBREAK IS IN THE CARDS FOR THE ALY FCST AREA.
PARAMETERS USED IN THE INDEX:
SURFACE BASE CAPE = 1300 J/KG
EHI = 0.9
0-3KM = 168 M2/S2
STORM SPEED = 27 KTS
MAX SOUNDING WIND = 60 KTS
ALSO MAX HAIL SIZE LOCAL EQUATION INDICATES HAIL STONES IN THE
1-1.25 RANGE MAY OCCUR /QUARTER TO HALF DOLLAR/.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
CORE OF COLDEST AIR GRADUALLY ADVERTS INTO THE REGION
TUESDAY...PARKING OVER THE REGION TUESDAY NIGHT AT LEAST THROUGH
WEDNESDAY NIGHT. UPPER LOW GRADUALLY BUILDS INTO THE REGION
THROUGH WEDNESDAY...THEN TENDS TO LIFT INTO CANADA THROUGH WEDNESDAY
NIGHT AND BEYOND. SOME PERIODS OF BREAKS IN CLOUDS TUESDAY
MORNING...BUT THEN COLD AIR ALOFT AIDS IN FORMATION WIDESPREAD
CLOUD COVER. STILL...WITH WEST FLOW ABOVE THE BOUNDARY
LAYER...SOME PERIODIC BREAKS POSSIBLE THROUGH TUESDAY...STILL
AVERAGING MOSTLY CLOUDY TO CLOUDY IN MANY AREAS. HIGHS IN THE 60S
TO LOWER/MID 70S. SOME SCATTERED SHOWERS POSSIBLE IN SHALLOW
INSTABILITY...BUT LITTLE TO NO CAPE FORE CASTED BY MULTIPLE SOURCES
OF GUIDANCE. PERIODS OF CLOUDS AND BREAKS IN THE CLOUDS TUESDAY
NIGHT...AS CORE OF COLDEST AIR SETTLES OVER THE REGION. SOME
SPOTTY SHOWERS STILL POSSIBLE...AND LOWS IN THE 40S TO LOWER 50S.
SOME LOOSE CONSENSUS ON ANOTHER PIECE OF UPPER ENERGY TRACKING
AROUND THE PERIPHERY OF THE UPPER LOW ON WEDNESDAY WITH SOME
ENHANCED CHANCES FOR SHOWERS. WEST FLOW CONTINUES...SO SOME
BREAKS IN CLOUDS ONCE AGAIN POSSIBLE WEDNESDAY. COOLER BOUNDARY
LAYER TEMPERATURES AND SLIGHTLY BETTER CHANCES FOR OVERCAST AND
SHOWERS SUGGESTS MANY AREAS WILL SEE HIGHS IN THE 60S...50S IN
HIGHER ELEVATIONS. SCATTERED SHOWERS CONTINUE INTO WEDNESDAY
NIGHT...WITH CONTINUED PERIODS OF BREAKS IN THE CLOUDS IN SOME
AREAS...AND LOWS IN THE 40S TO LOWER 50S ONCE AGAIN.
WITH THESE UPPER LOWS...THE FORECAST CAN GET A BIT REPETITIVE
UNTIL TIMING AND STRENGTH OF LITTLE PIECES OF UPPER ENERGY CAN BE
IDENTIFIED AND TRACKED WITHIN 24 HOURS OF AFFECTING THE REGION.
SO...THE TUESDAY AND WEDNESDAY FORECASTS HAVE A HIGHER THAN
AVERAGE UNCERTAINTY AS FAR AS CLOUD COVER...AERIAL EXTENT OF
SHOWERS...AND TEMPERATURES.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
DEEP UPPER TROFF OVER THE NORTHEASTERN STATES THURSDAY...WITH
FAIRLY CLOSE AGREEMENT BETWEEN EMF AND GS MODELS. THE GS
HAD A SLIGHTLY LOWER CENTER /552 VS 555/. GS IS ALSO TWO TO
THREE DEGREES COLDER AT 850. CIRCULATION PATTERN AROUND THE
UPPER/AFC LOWS WILL BRING A MIX OF COOL AND MOIST AIR FROM
THE HUDSON BAY AREA ALONG WITH WARMER AND DRIER AIR OUT OF
THE NORTHERN PLAINS. THE TROFF SLOWLY DRIFTS EAST THROUGH
FRIDAY EVENING...UNTIL A RIDGE FROM THE SOUTHERN ROCKIES
BEGINS TO BUILD INTO THE WESTERN GREAT LAKES REGION SATURDAY.
THE GS AND CM MODELS BEGIN TO DIGRESS SIGNIFICANTLY SATURDAY
NIGHT...THE CM CONTINUES TO MOVE THE UPPER TROFF SLOWLY EAST
WHILE THE GS DIGS THE TROFF INTO THE SOUTHEASTERN STATES AND
DEVELOPS A CUTOFF LOW ON SATURDAY. THE GS ALSO DEVELOPS A
SURFACE LOW AT THE JUNCTURE OF THE AXIS OF THE TROFF WITH THE
SURFACE FRONTAL BOUNDARY IN NORTHERN ALABAMA...THEN SLOWLY
MOVES THIS LOW TO THE GEORGIA COAST BY SUNDAY EVENING. THE
LATEST GS RUN WEAKENS THE SURFACE LOW BUT KEEPS THE CUTOFF
LOW OVER THE SOUTHERN APPALACHIANS...AND ALSO LOOKS TO BE
DEVELOPING A BERMUDA TYPE HIGH OVER THE OCEAN OFF THE
EASTERN SEABOARD WITH A FAIRLY STRONG SOUTHERLY LOW LEVEL
FLOW. THE CM APPEARS TO MERGE A WEAK LOW MOVING FROM THE
GREAT LAKES REGION WITH A SECOND ONE MOVING UP THE COAST
AS A 500 HAP TROFF MOVES ACROSS THE REGION AND DEVELOPS A
CUTOFF LOW OVER NORTHERN MAINE BY MONDAY EVENING. THE MEX/MOS
GUIDANCE HAS A GRADUAL WARMING TREND FROM WED/THU OVER THE
WEEKEND AND INTO THE START OF THE NEW WEEK WITH HIGHS
GRADUALLY WARMING INTO THE LOW 80S AND DEW POINTS RISING
TO NEAR 60...AND IF A BERMUDA HIGH DOES COME INTO PLACE
TEMPERATURES AND DEW POINTS COULD BE SEVERAL DEGREES HIGHER
BY SUNDAY OR MONDAY. THE CM BRINGS A SOAKING RAIN TO THE
REGION SUNDAY AS AN OCCLUDING FRONTAL SYSTEM MOVES ACROSS
THE REGION...BUT THE LATEST GS RUN KEEPS THE HEAVY PRECIS
WELL TO THE SOUTH. AT THIS STAGE...AN INTERESTING WAIT-AND-
SEE SCENARIO. FOR THE MOST PART...CONTINUED THE USE OF GM OS
FOR POPULATING MOST OF THE LONG TERM GRIDS.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
ERN NY TERMINALS ARE IN A SEVERE THUNDERSTORM BOX UNTIL 2300 UTC. A
COLD FRONT AND ITS ASSOCIATED SHORTWAVE ENERGY WILL CONTINUE TO
TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS WITH APPRECIABLE
INSTABILITY AND MOISTURE IN PLACE. LOW AND MID LEVEL LAPSE RATES
WILL ALSO CONTINUE TO STEEPEN. ANOTHER DISTURBANCE MAY CONTINUE
SHOWERS AND THUNDERSTORMS ESPECIALLY FROM KALB SOUTH TO KPOU BTWN
0000-1200 UTC/TUE.
WE ARE THINKING THE BEST CHANCE FOR THUNDERSTORMS TO REACH KGFL AND
KALB WILL BE BETWEEN 1900 UTC AND 2100 UTC WITH MVFR/IFR CIGS AND
VSBYS. THERE MAYBE TSRA/S THEREAFTER...BUT WE WILL COVER IT WITH
VCTS/S FOR NOW. CONDITIONS WILL IMPROVE TO VFR LEVELS TOWARDS 0400
UTC/MIDNIGHT. SOME IFR FOG IS POSSIBLE AT KGFL AFTER 0600 UTC WITH
CLEARING SKIES AND LITTLE WIND.
KPOU...A LINE OF TSRAS WILL LIKELY REACH THE TERMINAL BETWEEN
2100-2300 UTC. IFR CONDITIONS ARE POSSIBLE WITHIN THUNDERSTORMS. WE
THINK SOME SHOWERS AND THUNDERSTORMS MAY CONTINUE UP TO MIDNIGHT.
ADDITIONAL IFR CONDITIONS MAY LINGER. CONDITIONS MAY IMPROVE TO VFR
LEVELS IN THE 0300 UTC-0600 UTC.
THE WINDS TODAY WILL BE S/SW AROUND 10 KTS WITH SOME GUSTS TO 40 KTS
OR GREATER IN ANY CONVECTION PRIOR 0000 UTC. THE WINDS WILL GO
LIGHT TO CALM OVERNIGHT...AND WILL INCREASE FROM THE SW TO W AT
10-15 KTS AFTER 1200 UTC.
OUTLOOK...
TUE-FRI...UNSETTLED. MAINLY VFR...WITH MVFR...IN SCT SHWRS/TSTMS.
&&
.FIRE WEATHER...
A WET FLAG DAY EXPECTED TODAY WITH SHOWERS AND THUNDERSTORMS
LIKELY ALONG AND AHEAD OF A COLD FRONT MOVING ACROSS THE REGION.
RELATIVE HUMIDITY WILL BE CLOSE TO 100 PERCENT AROUND DAYBREAK
ESPECIALLY IN AREAS WITH A MARINE STRATUS LAYER AND WHERE RAIN
FELL IN THE PRAWN HOURS. HOWEVER THE CLOUDS WILL BLOCK
RADIATION SO DEW FORMATION IS UNLIKELY. THE HUMIDITY WILL
DECREASE TO AROUND 50 TO 60 PERCENT THIS AFTERNOON...THEN RISE
TO NEAR 100 PERCENT ON TONIGHT AND FALL TO AROUND 50 PERCENT
TUESDAY AFTERNOON.
WINDS WILL BE SOUTH TO SOUTHWEST AROUND 10 MPH TODAY...AND THEN
GRADUALLY VEER AROUND TO THE SOUTHWEST. THE WIND WILL SHIFT TO
THE WEST/NORTHWEST LATE TONIGHT AFTER THE FRONT PASSES THROUGH.
WINDS TUESDAY WILL BE 15 TO 20 MPH AND GUST UP TO 25 MPH DURING
THE MID AFTERNOON.
&&
.HYDROLOGY...
STREAMS...CREEKS...AND MAIN STEM RIVERS CONTINUE TO RECEDE FROM
THE SHOWERS AND THUNDERSTORMS SATURDAY. HUMID AND UNSTABLE AIR
OVER THE REGION TODAY WILL RESULT IN SHOWERS AND THUNDERSTORMS
POPPING UP WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS
EVENING AND TONIGHT AS THE FRONT MOVES THROUGH. AGAIN...RAINFALL
AMOUNTS WILL VARY WIDELY WITH MOST AREAS GETTING LESS THAN A
HALF INCH. BUT AGAIN...A FEW AREAS COULD GET OVER AN INCH
WHERE HEAVY SHOWERS OR THUNDERSTORMS OCCUR REPEATEDLY. AGAIN...
THE MAIN CONCERN IS THE RAPID FLOODING OF SMALL STREAMS AND
PAVED SURFACES IN THE IMMEDIATE VICINITY OF HEAVY DOWNPOURS.
WIDESPREAD HEAVY RAIN IS NOT EXPECTED SO THE LARGER RIVERS WILL
ONLY RISE SLIGHTLY. THE FRONTAL PASSAGE WILL BE FOLLOWED BY A
PERIOD OF COOL AND UNSETTLED WEATHER WITH THE POSSIBILITY OF
SHOWERS FROM TIME TO TIME...BUT AVAILABLE MOISTURE WILL BE
LIMITED AND THE RAIN FROM THESE SHOWERS SHOULD SOAK INTO THE
GROUND AND NOT AFFECT THE RIVERS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...NAS
NEAR TERM...MAGLARAS/WASULA/FRUGIS
SHORT TERM...NAS
LONG TERM...RCK
AVIATION...WASULA
FIRE WEATHER...RCK
HYDROLOGY...RCK
Hazardous weather outlook, Jun 16, 10:52 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1152 AM EDT MON JUN 16 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171600-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1152 AM EDT MON JUN 16 2008
...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON WITH SMALL HAIL POSSIBLE WITH ANY THUNDERSTORMS DUE TO
VERY COLD AIR ALOFT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF THE SKYWARN SPOTTER NETWORK IS REQUESTED FOR ALL
COUNTIES IN THE ALBANY COUNTY WARNING AREA FOR THE PERIOD BETWEEN
100 PM AND 700 PM.
In the hours before
Special weather statement, Jun 16, 12:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
109 PM EDT MON JUN 16 2008
NYZ038>040-082-161745-
SOUTHERN HERKIMER NY-MONTGOMERY NY-SOUTHERN FULTON NY-
NORTHERN FULTON NY-
109 PM EDT MON JUN 16 2008
...A STRONG THUNDERSTORM IN SOUTHERN HERKIMER MOVING INTO MONTGOMERY
AND FULTON COUNTIES...
AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR
LITTLE FALLS...AND MOVING EAST AT 30 MPH.
THE THUNDERSTORM WILL BE NEAR...
DOLGEVILLE BY 115 PM EDT
6 MILES NORTH OF ST. JOHNSVILLE BY 120 PM EDT
6 MILES SOUTH OF STRATFORD BY 125 PM EDT
8 MILES NORTH OF EPHRATAH BY 130 PM EDT
CAROGA LAKE AND CAROGA LAKE PUBLIC CAMPGROUND BY 140 PM EDT
9 MILES NORTHWEST OF GLOVERSVILLE BY 145 PM EDT
WASULA/FRUGIS
Hail, Schoharie
- When
- June 16, 1:00 PM EST
- Where
- Schoharie County, 0.69 mi N of Sloansville
- Measured
- 1 in hail
- Crop damage
- $512,000
- Reported by
- Public
- Coordinates
- 42.760, -74.330
Quarter size hail was reported near Sloansville during a thunderstorm.
The large hail damaged tree fruits, berries and vegetables in the Sloansville area, as well as in other portions of Schoharie County. Total preliminary crop damage estimates from hail in Schoharie County was near $512 thousand.
Hail, Fulton
- When
- June 16, 1:12 PM EST
- Where
- Fulton County, Gloversville
- Measured
- 1 in hail
- Crop damage
- $19,000
- Reported by
- Trained Spotter
- Coordinates
- 43.050, -74.350
Quarter size hail was reported in Gloversville during a thunderstorm.
The large hail damaged tree fruits, berries and vegetables near Gloversville, and across other areas within Fulton County. Total preliminary crop damage estimates from the hail in Fulton County were approximately $19.1 thousand.
Hail, Schenectady
- When
- June 16, 1:12 PM EST
- Where
- Schenectady County, 0.86 mi NE of Esperance Station
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.760, -74.260
Nickel size hail was reported in Esperance during a thunderstorm.
Hail, Herkimer
- When
- June 16, 1:14 PM EST
- Where
- Herkimer County, Ohio
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 43.320, -74.980
Penny size hail was reported in Ohio during a thunderstorm.
Hail, Schoharie
- When
- June 16, 1:38 PM EST
- Where
- Schoharie County, 1.02 mi E of Middleburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.600, -74.330
Penny size hail was reported in Middleburgh during a thunderstorm.
Hail, Albany
- When
- June 16, 1:50 PM EST
- Where
- Albany County, 0.69 mi N of Colonie
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.730, -73.850
Ping pong size hail was reported in Colonie, near the intersection of Route 155 and Central Avenue, during a thunderstorm.
Hail, Albany
- When
- June 16, 1:54 PM EST
- Where
- Albany County, 0.51 mi W of Westmere
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.700, -73.890
Half dollar size hail was reported in Guilderland during a thunderstorm.
Hail, Albany
- When
- June 16, 1:55 PM EST
- Where
- Albany County, 1.23 mi SW of Newtonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.710, -73.770
Quarter size hail was reported in Loudonville during a thunderstorm.
Hail, Albany
- When
- June 16, 1:55 PM EST
- Where
- Albany County, 0.69 mi N of Colonie
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.730, -73.850
Golf ball size hail was reported in Colonie during a thunderstorm.
Hail, Schenectady
- When
- June 16, 1:57 PM EST
- Where
- Schenectady County, 0.69 mi S of Aqueduct
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.820, -73.900
Penny size hail was reported in Niskayuna during a thunderstorm.
Hail, Schenectady
- When
- June 16, 2:00 PM EST
- Where
- Schenectady County, 0.51 mi W of Schenectady
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.800, -73.930
Ping pong size hail was reported in Schenectady during a thunderstorm.
Hail, Albany
- When
- June 16, 2:01 PM EST
- Where
- Albany County, 0.69 mi N of Colonie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -73.850
Quarter size hail was reported in Colonie, approximately 1 mile north of Central Avenue on New Karner Road, during a thunderstorm.
Hail, Albany
- When
- June 16, 2:07 PM EST
- Where
- Albany County, Latham
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.750, -73.750
Nickel size hail was reported in Latham during a thunderstorm.
Hail, Albany
- When
- June 16, 2:10 PM EST
- Where
- Albany County, 0.86 mi NW of Albany
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.660, -73.780
Nickel size hail was reported at the National Weather Service Office in Albany during a thunderstorm.
Hail, Albany
- When
- June 16, 2:10 PM EST
- Where
- Albany County, 0.51 mi W of Cohoes
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.770, -73.710
Ping pong ball size hail was reported in Cohoes during a thunderstorm.
Hail, Albany
- When
- June 16, 2:15 PM EST
- Where
- Albany County, 0.51 mi E of Glenmont
- Measured
- 1 in hail
- Crop damage
- $375,000
- Reported by
- Public
- Coordinates
- 42.600, -73.770
Quarter size hail was reported in Glenmont during a thunderstorm.
The large hail damaged tree fruits, berries and vegetables near Glenmont, and in several other areas within Albany County. Total preliminary damage estimates to crops from the hail in Albany County was near $375 thousand.
Hail, Rensselaer
- When
- June 16, 2:25 PM EST
- Where
- Rensselaer County, 1.67 mi WSW of Eastmor
- Measured
- 0.88 in hail
- Crop damage
- $31,000
- Reported by
- Trained Spotter
- Coordinates
- 42.670, -73.660
Nickel size hail was reported in North Greenbush during a thunderstorm.
The large hail damaged tree fruits, berries and vegetables near across several areas within Rensselaer County. Total preliminary crop damage estimates from the hail in Rensselaer County were approximately $31 thousand.
Hail, Rensselaer
- When
- June 16, 2:28 PM EST
- Where
- Rensselaer County, 0.69 mi N of East Greenbush
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.590, -73.700
Nickel size hail was reported in East Greenbush during a thunderstorm.
Hail, Greene
- When
- June 16, 2:49 PM EST
- Where
- Greene County, 0.51 mi E of Hannacroix
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.430, -73.810
Golf ball size hail was reported in Hannacroix during a thunderstorm.
Hail, Columbia
- When
- June 16, 3:00 PM EST to 3:30 PM EST
- Where
- Columbia County, 0.69 mi S of Kinderhook
- Measured
- 1 in hail
- Crop damage
- $5.3 million
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -73.700
Hail up to quarter size hail was reported in Kinderhook during a thunderstorm.
This large hail, which lasted for up to 30 minutes duration, led to significant damage to tree fruits, berries and vegetables in and near Kinderhook, with preliminary damage estimates exceeding $5 million.
Hail, Herkimer
- When
- June 16, 3:40 PM EST
- Where
- Herkimer County, 0.51 mi W of Cedarville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.930, -75.110
Nickel size hail was reported in Cedarville during a thunderstorm.
Hail, Herkimer
- When
- June 16, 3:45 PM EST
- Where
- Herkimer County, 1.23 mi SW of Cullen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.870, -74.970
Quarter size hail was reported approximately 3 miles south southwest of Jordanville during a thunderstorm.
Hail, Herkimer
- When
- June 16, 3:45 PM EST
- Where
- Herkimer County, 2.31 mi NNE of South Columbia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.910, -74.980
Quarter size hail was reported approximately 2 miles west southwest of Jordanville during a thunderstorm.
Hail, Herkimer
- When
- June 16, 3:51 PM EST
- Where
- Herkimer County, 0.2 mi SE of South Columbia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.878, -74.997
Quarter size hail was reported just north of Richfield Springs during a thunderstorm.
Thunderstorm Wind, Ulster
- When
- June 16, 3:55 PM EST
- Where
- Ulster County, 0.69 mi N of Ashokan
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.980, -74.200
Trees and wires were reported down along a 5 mile stretch of Route 28 near Ashokan due to strong thunderstorm winds.
A National Weather Service Storm Survey Team confirmed that straight line winds from a thunderstorm produced damage in the vicinity of the Ashokan Reservoir, which toppled trees up to 1.5 feet in diameter.
Estimated peak winds were between 65 and 75 mph.
Thunderstorm Wind, Ulster
- When
- June 16, 4:26 PM EST
- Where
- Ulster County, 0.86 mi SE of Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.040, -74.110
Numerous trees and wires were reported down near Woodstock due to strong thunderstorm winds.
Thunderstorm Wind, Ulster
- When
- June 16, 4:28 PM EST
- Where
- Ulster County, 0.86 mi NE of Olivebridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.930, -74.210
Trees were reported down in Olivebridge due to strong thunderstorm winds.
Hail, Ulster
- When
- June 16, 4:30 PM EST
- Where
- Ulster County, 0.86 mi SE of Hurley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.910, -74.060
Quarter size hail was reported in Hurley during a thunderstorm.
Hail, Ulster
- When
- June 16, 4:30 PM EST
- Where
- Ulster County, 1.03 mi E of Kingston
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.930, -74.000
Penny size hail was reported near Kingston during a thunderstorm.
Hail, Ulster
- When
- June 16, 4:33 PM EST
- Where
- Ulster County, 0.69 mi S of Lincoln Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.940, -74.000
Quarter size hail was reported approximately 1 mile north of Kingston during a thunderstorm.
Hail, Ulster
- When
- June 16, 4:38 PM EST
- Where
- Ulster County, 0.69 mi N of Esopus
- Measured
- 1.75 in hail
- Crop damage
- $17 million
- Reported by
- Public
- Coordinates
- 41.830, -73.970
Golf ball size hail was reported in Esopus during a thunderstorm.
The large hail led to the destruction of tree fruits, berries, and vegetables near Esopus, and across several other locations across Ulster County. Preliminary total damage estimates due to hail in Ulster County was near 16.6 million.
Hail, Ulster
- When
- June 16, 4:40 PM EST
- Where
- Ulster County, 0.86 mi NE of Ritton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.840, -74.040
Golf ball size hail was reported near Rifton during a thunderstorm.
Hail, Greene
- When
- June 16, 4:45 PM EST
- Where
- Greene County, Ashland
- Measured
- 0.75 in hail
- Crop damage
- $169,000
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -74.330
Penny size hail was reported in Ashland during a thunderstorm.
The large hail damaged tree fruits, berries and vegetables near Ashland, and across other areas within Greene County. Total preliminary crop damage estimates from the hail in Greene County were approximately $169 thousand.
Hail, Dutchess
- When
- June 16, 4:50 PM EST to 4:55 PM EST
- Where
- Dutchess County, Hyde Park
- Measured
- 1.75 in hail
- Crop damage
- $588,000
- Reported by
- COOP Observer
- Coordinates
- 41.780, -73.930
Golf ball size hail was reported in Hyde Park during a thunderstorm. In addition, trees were also reported down due to strong thunderstorm winds.
The hail stripped the leaves off many trees in Hyde Park, with the greatest concentration of hail occurring between State Route 9, East Market Street, State Route 9G, and South Cross Street.
The large hail damaged tree fruits, berries and vegetables near Hyde Park, and across several other areas within Dutchess County. Total preliminary crop damage estimates from the hail in Dutchess County were approximately $588 thousand.
Thunderstorm Wind, Dutchess
- When
- June 16, 4:50 PM EST to 4:55 PM EST
- Where
- Dutchess County, Hyde Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.780, -73.930
Trees were reported down in Hyde Park due to strong thunderstorm winds. Golf ball size hail was also reported in Hyde Park during this thunderstorm.
A National Weather Service Storm Survey Team determined that straight line winds from a thunderstorm downed some trees and large limbs in the vicinity of Hyde Park. Peak estimated winds were 60 mph.
Hail, Dutchess
- When
- June 16, 4:55 PM EST
- Where
- Dutchess County, 2.06 mi W of Lafayetteville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.950, -73.790
Nickel size hail was reported near Milan during a thunderstorm.
Hail, Dutchess
- When
- June 16, 5:07 PM EST
- Where
- Dutchess County, 0.86 mi NE of Salt Pt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.810, -73.790
Quarter size hail was reported near Salt Point during a thunderstorm.
Hail, Dutchess
- When
- June 16, 5:12 PM EST
- Where
- Dutchess County, 0.52 mi E of Millbrook
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.780, -73.690
Ping pong size hail was reported in Millbrook during a thunderstorm.
Hail, Dutchess
- When
- June 16, 5:33 PM EST
- Where
- Dutchess County, Haviland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.750, -73.580
Quarter size hail was reported near Dover Plains during a thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New York, June 16, 2008$51 million · 1.75 in hail · 44 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 20081 death · 6 events
- Hail and Damaging Winds in New York, June 16, 2008$87,000 · 2 in hail · 104 events
- Flood and Hail in Oklahoma, June 16 to 17, 2008$1.6 million · 2.75 in hail · 42 events
- Flash Flooding and Hail in Pennsylvania, June 16, 2008$635,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Virginia, June 16, 2008$1.0 million · 3.75 in hail · 20 events
- Hail and Damaging Winds in West Virginia, June 16, 2008$107,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Texas, June 16, 2008$340,000 · 1.75 in hail · 10 events
- Flash Flooding and Damaging Winds in Texas, June 16 to 17, 2008$143,000 · 61 kt wind · 27 events
- Damaging Winds in District of Columbia, June 16, 200810 injured · $5,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Massachusetts, June 16, 2008$146,000 · 2 in hail · 12 events
- Tornado and Hail in New York, June 16, 2008$110,000 · EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114667, 114668, 114669, 114670, 114672, 114673, 114674, 114675, 114676, 114677, 114678, 114679, 114680, 114681, 114682, 114684, 114685, 114693, 114695, 114697, 114700, 114701, 114702, 118574, 114703, 114704, 114705, 114707, 114708, 114709, 114706, 114710, 114712, 114714, 114723, 114716, 114718, 114719, 114720.